MAUDE Adverse Event Report: ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52359
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address: phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty of a severely stenosed lesion at the junction of the distal cephalic and left subclavian veins, an advance 35 lp low profile balloon catheter ruptured and separated.An unknown 6-millimeter balloon was used unsuccessfully prior to the use of the 8-millimeter complaint device.Another manufacturer's 6 french sheath was advanced to the venous outflow during the procedure.The anatomy was not tortuous, as the vessels straightened with sheath insertion.The complaint device was inflated one time using another manufacturer's inflation device for one minute to twelve atmospheres, using a 50:50 ratio of omnipaque contrast to saline.The stenosed area had not improved with inflation of the balloon.As the user planned to replace the complaint device with another manufacturer's high pressure balloon, a pop was heard and blood was observed in the inflation device when the balloon ruptured circumferentially.The balloon was not inflated within a stent.The ruptured balloon was removed over a wire guide, through the sheath, and it was discovered that the distal portion of the balloon and catheter shaft had separated and remained in the vein.Negative pressure was maintained during removal; however a counterclockwise rotation was not conducted.A snare was used to retrieve the separated balloon and catheter.The patient is reportedly ok.
 
Additional Manufacturer Narrative
Description of event: as reported, during angioplasty of a severely stenosed lesion at the junction of the distal cephalic and left subclavian veins, an advance 35 lp low profile balloon catheter ruptured and separated.An unknown 6-millimeter balloon was used unsuccessfully prior to the use of the 8-millimeter complaint device.Another manufacturer's 6 french sheath was advanced to the venous outflow during the procedure.The anatomy was not tortuous, as the vessels straightened with sheath insertion.The complaint device was inflated one time using another manufacturer's inflation device for one minute to twelve atmospheres, using a 50:50 ratio of omnipaque contrast to saline.The stenosed area had not improved with inflation of the balloon.As the user planned to replace the complaint device with another manufacturer's high pressure balloon, a pop was heard and blood was observed in the inflation device when the balloon ruptured circumferentially.The balloon was not inflated within a stent.The ruptured balloon was removed over a wire guide, through the sheath, and it was discovered that the distal portion of the balloon and catheter shaft had separated and remained in the vein.Negative pressure was maintained during removal; however a counterclockwise rotation was not conducted.A snare was used to retrieve the separated balloon and catheter.The patient is reportedly ok.Additional information was received.Access was obtained with an 18 gauge needle.The stenosed area, described as a "very fibrosed stricture", was crossed with another manufacturer's wire and was then exchanged for an unknown 180-centimeter j wire.A 6- millimeter cook balloon was inflated to 16-18 atmospheres.The stenosis did not improve and the balloon ruptured.The device was removed intact.The 6mm balloon rupture is captured under patient identifier (b)(6).The 8-millimeter balloon was then used and ruptured (subject of this report).After removal, the user inspected the balloon and found the tip of the balloon and catheter were missing.This was also visualized on fluoroscopy of the left arm.The sheath was unable to be advanced over the fragment.Access was obtained in the right common femoral vein and a "600" safety balloon was inflated distal to the balloon fragment.The left arm venous sheath was upsized to a 10 french sheath, and another manufacturer's snare was used to successfully retrieve the balloon catheter.The cephalic stenosis was then stented with another manufacturer's 7x39 covered stent with a good result.Investigation ¿ evaluation a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, drawings, the instructions for use, quality control data, and specifications.The complainant returned one pta5 35lp balloon catheter to cook for investigation.Physical examination of the returned device found that the balloon was confirmed to rupture circumferentially, and the shaft detached approximately 7.5cm from the distal tip.Also, both marker bands were present.The dhr for complaint lot 13969971 recorded a relevant nonconformance in balloon damage in 1 device, however the nonconforming product was scrapped, and the lot is inspected 100%.A database search for all lots including the complaint lot for related complaints returns no other related complaints to this incident.Therefore, cook concludes that no nonconforming product exists in house or in the field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: warnings ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ precautions ¿the catheter is not intended for the delivery of stents.¿ ¿all stents should be deployed in accordance with the manufacturer¿s indications and instructions for use.¿ instructions for use balloon preparation ¿choose a balloon appropriate to lesion length and vessel diameter.¿ ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ balloon introduction and inflation ¿note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ ¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.)¿ ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ how supplied ¿store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complainants stated that the vessels severely stenosed, as well as the balloon being inflated beyond the rated burst pressure.Therefore, cook concluded that user error was the primary cause of this incident.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: a2, a3, b5, b6, b7, d10, d9 - date returned.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received.Access was obtained with an 18 gauge needle.The stenosed area, described as a "very fibrosed stricture", was crossed with another manufacturer's wire and was then exchanged for an unknown 180-centimeter j wire.A 6- millimeter cook balloon was inflated to 16-18 atmospheres.The stenosis did not improve and the balloon ruptured.The device was removed intact.The 6mm balloon rupture is captured under patient identifier (b)(6).The 8-millimeter balloon was then used and ruptured (subject of this report).After removal, the user inspected the balloon and found the tip of the balloon and catheter were missing.This was also visualized on fluoroscopy of the left arm.The sheath was unable to be advanced over the fragment.Access was obtained in the right common femoral vein and a "600" safety balloon was inflated distal to the balloon fragment.The left arm venous sheath was upsized to a 10 french sheath, and another manufacturer's snare was used to successfully retrieve the balloon catheter.The cephalic stenosis was then stented with another manufacturer's 7x39 covered stent with a good result.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
MDR Report Key12159627
Report Number1820334-2021-01777
Device Sequence Number14394897
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)240519(10)13969971
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2024
Device Model NumberG52359
Device Catalogue NumberPTA5-35-80-8-4.0
Device Lot Number13969971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2021
Initial Date Received by Manufacturer 07/06/2021
Supplement Date Received by Manufacturer07/15/2021
11/02/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date07/27/2021
11/04/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
18G JELCO NEEDLE; 6MM COOK BALLOON; GORE VBX 7 X 39MM COVERED STENT; MERIT 6FR BRITE-TIP SHEATH; MERIT INFLATION DEVICE; TERUMO WIREGUIDE; UNKNOWN MANUFACTURER 180CM J-WIRE; MERIT 6FR BRITE-TIP SHEATH; MERIT INFLATION DEVICE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR